February 16, 2000
Ellen was diagnosed with Multiple Myeloma in March of 1996 . She received 2 treatments of VAD, and other treatments of melphelan and dexamethasone followed during 1996 - 1998- her IgA level (even after 2 additional cycles of VAD) resumed activity in late 1998 and she started treatment with Thalidomide in January of 1999 . Other than Aredia she receives no other medicine specific to her cancer treatment.
She began End Stage Renal disease late in 1998 and by May had progressed to the point where Peritoneal Dialysis was required. Procrit dosage was reduced from 40,000/week to 30,000/week in May. Since May she had 5 surgeries related to placement of the Peritoneal Catheter. Following one of those surgeries Ellen experienced an episode of seizures and is being treated by dialantin . At the time of the last surgery the catheter was sewn to her abdominal wall .
Ellen has had 8 blood transfusions . One transfusion caused an intense reaction when the on-call Centralia doctor failed to order a leukocyte filter .
October 31, 1999 Ellen suffered severe chest pains which were diagnosed (ER) as esophagus spasms . To a lay person it appears that she had another episode of esophagus spasm on 2/2/2000 .
Ellen most recently (late November) started having severe nausea problems. The nausea problem started the same day (11/21/1999) as the shingles (herpes simplex) . Her weight on 11/21/1999 was 146 pounds, on 1/5/2000 it was 133.5 pounds. On 1/14/2000 her weight is 129 pounds. On 2/2/2000 her weight is 129 pounds. The nausea is severely impacting her ability to eat. Her dialysis continues to work without problem - averaging about 1 liter of ultra-filtration each night, using 1.5% solution.
We have tried several doctor prescribed medicines and doses (shown on the attached pages) and while there might be a short term benefit, the nausea has persisted .
Ellen required a 7th blood transfusion on Saturday (1/1/2000) and the nurse was very attentive to her nausea. She got authorization (from Dr. Harper) to try Enzemet and there was no demonstrated benefit . She also encouraged Ellen to help in keeping detailed records of her nausea episodes.
Ellen started keeping records on Sunday (1/2/2000). It seems, to a layperson, that the nausea occurs, and worsens during and after eating if she has not been laying down.
On January 11 Ellen started treatment with Marinol. This 'appears' to ease nausea before meals, but she still suffers nausea at other times.
During 1/17 - 1/21 Ellen collapsed twice. One episode might be linked to medicine and the other to general weakness.
On 1/29/2000 Ellen required an 8th transfusion of 2 units of blood.
On 2/2/2000 Ellen suffers from many of the same complaints. She is extremely weak, she has daily nausea, her weight is at its lowest and she has difficulty eating and is bothered with either constipation or diarrhea. I recently learned that she has had blood spotting from both nostrils.
On 2/3/2000 Ellen's IgA is higher than before, but still lower than Jan. 1999. WBC and platelets are critically low. Ellen receives a 6 pack of platelets and 2 liters of saline.
On 2/4/2000 Ellen undergoes a stomach emptying test. Stomach never empties
On 2/7/2000 Ellen undergoes a second stomach emptying test. The results are not normal. This evening Ellen develops high temperature, high pulse and pneumonia.
On 2/8/2000 Ellen dies.
QUEASY - This is when the stomach sends a message that what I'm doing, whether it is eating or laying down, could start gagging - but I don't feel like I am going to vomit.
NAUSEA - This is when stomach sends message and when mouth/teeth chewing will not allow me to eat because I know I could vomit - based on level of nausea.
GAGGING - This is when the stomach doesn't like whatever I've tried to eat, there is a pull on the stomach muscles, sometimes stuff starts coming up
(changes or additions to prescription medicines are underlined )
BUN CREATININE levels are shown closest to date of blood test
|11/21 Intense back pain started -||Bun 89 Creatinine 12.8|
|11/30 Shingles diagnosed over the telephone by Dr. Cooper, started Rx of Famvir, 500mg 3x day,||Bun 74 Creatinine 12.7|
|12/2 During routine blood-draws and after a discussion of nausea, started an Rx of lorazepam 1mg as needed||-|
|12/5 Ellen groggy - blood pressure (116/66) still low, so stopped lorazepam on our own.||-|
|12/9 Dr. Harper restarts Famvir 500mg 3x day Nausea persists||Bun 89 Creatinine 11.1|
|12/16 Dr. Harper restarted lorazepam at .25 mg. Ellen starts menstrual bleeding.||Bun 76 Creatinine 11.8|
|12/18 Dr. Tomford reduces Famvir to 750mg once per day.||-|
|12/20 Mon. Ellen starts Zofran - immediate relief but still has bouts of nausea.||-|
|12/21 Tue. Dr. Cooper takes Ellen off progesterone and estrace (menstrual bleeding)||-|
|12/23 Thur. In the morning: Ellen extremely weak - necessary to use wheel chair at Memorial Clinic. Doctor Tomford saw Ellen. Dr. Tomford stopped (for the time being) peritoneal supplements, furosemide. Only medicines left for Ellen are Toprol, Norvasc, Dialantin, Thalidomide, Prilosec and Prozac - along with Epogen. Dr. Tomford prescribes Zofran, 8mg 3 times a day. She is no longer taking calcium supplements or phosphorus binders.||Bun 52 Creatinine 9.8|
|12/25 Saturday Ellen feels she is not better, and based on Dr. Tomford's recommendation wants to skip taking thalidomide starting tonight.||-|
|12/27 Monday 9:00 a.m. no sleep, she has not lost any more weight (134 lbs. this morning) and said "I'm hungry", and she ate two (2) poached eggs and went back to bed, now has slight feeling of nausea - took first Zofran of day - we will stick with a 6 or 8 hour schedule. She wants to resume thalidomide tonight, if for no other reason than sleep.||-|
|12/28 Tuesday 12:00 p.m. Ellen gets up for doctor appointment. Takes zofran and pain pill in car at 2:00 p.m. Has to use wheelchair. Long visit with Dr. Harper. No blood tests. He feels pain is triggering nausea reaction. We decide amitriptyline will be tried - 10 mg daily for two days, 20 mg daily for 2 days, 30 mg daily for 2 days.||Bun 40 Creatinine 11.4|
|1/1 Saturday 8:00 a.m. Up and ate potato soup, this is 7th transfusion day, nausea worsened after soup 10:30 a.m. At St. Peter, nausea still bothersome 12:30 p.m. ate some soup, nausea worsened, 12:45 p.m. nurse recommended and Ellen tried new nausea pill, Anzemet - it did not work the chemo nurse encouraged Ellen to keep detailed record of nausea levels||-|
|1/3 Monday Stopped Zofran In a phone consult (1/3/2000) with Dr. Cooper he saw no harm in trying 10 mg of amitriptyline 30 minutes before each meal (in place of 30 mg at night).||-|
|1/6 Thursday We had an appointment with Dr. Harper at 2:30 p.m. He found nothing remarkable. He reinstated amitriptyline at night and increased the dosage to 60mg. Hematocrit 35.6-||Bun 39 Creatinine 11.0|
|1/10 Monday, Ultrasound exam A small, 3 mm, gallstone was the only finding.||-|
|1/11 Tuesday, in evening started Marinol 2.5mg before meals and continues amitriptyline||-|
|1/13 Thursday, in evening started Marinol 5mg before meals||Bun 39 Creatinine 11.0|
|1/14 Friday, first day without any nausea ate steak, cereal , soup, popcorn!!||-|
|1/15 Saturday, Ellen reported queasy feelings immediately after first spoonfuls of food and while cooking some soup.||-|
|1/16 Sunday, Ellen fixed her own breakfast and lunch - had queasiness enough to stop her from eating more.||-|
|1/17 Monday, Ellen had initial visit with Dr. Buckner. Reglan was added, and it seemed to greatly improve eating ability, however 90 minutes later, while arising, Ellen collapsed and complained of being unable to coordinate legs, she felt better after about 6 hours. Reglan was stopped.||-|
|1/19 Wednesday, upper GI by Dr. Buckner, erosion in stomach is the only remarkable finding, however the biopsy showed nothing||-|
|1/20 Thursday, routine blood tests. WBC 1.9, RBC 2.98, H'crit 28.2-||Bun 41 Creatinine 10.3|
|1/21 Friday, Ellen collapsed while closing bedroom closet door||-|
|1/22 Sunday, Ellen had low blood pressure, Dr. Ngyen recommended stopping Norvasc.||-|
|1.27 Thursday, Hematocrit 23.2-||Bun 51 Creatinine 10.2|
|1/29 Saturday, 8th blood transfusion||-|
|2/2 Wednesday, Procrit increased to 40,000/week-||-|
|2/3 Thursday, First infusion of platelets and 2 liters of saline, WBC and platelets critically low, all meds (other than seizure, antidepressant and prilosec) stopped.||Bun 47 Creatinine 10.8|